Minnesota, 2023

Hail in Minnesota, July 22, 2023

July 22, 2023 · NWS DLH · 9 events in 2 counties and zones

A potent shortwave diving south out of Manitoba kicked off storms that produced large hail across parts of the region. One storm during the early afternoon produced tennis ball size hail denting vehicles on Highway 38 in northern Itasca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A potent shortwave diving south out of Manitoba kicked off storms that produced large hail across parts of the region. One storm during the early afternoon produced tennis ball size hail denting vehicles on Highway 38 in northern Itasca County. This storm continued to move to the south and moved through the Grand Rapids area periodically dropping hail stones an inch in diameter. Other storms that afternoon across the Minnesota Arrowhead produced quarter-sized hail in Tettegouche State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 22, 11:42 AM CST, 58 minutes earlier.

Area forecast discussion, Jul 22, 11:42 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1242 PM CDT Sat Jul 22 2023

.DISCUSSION...(Today through Friday)
Issued at 358 AM CDT Sat Jul 22 2023

Key Messages:

1. Areas of fog this morning will dissipate with some showers
moving across northern MN this morning

2. Marginal risk for severe weather this afternoon for portions of
north central MN and NW WI.

3. Shower and storm chances return Sunday afternoon.

4. Temperatures will be increasing through the week with Wednesday
and Thursday currently expected to breach into the mid 80s and 90s.

Current Conditions:

Surface high pressure is retreating this morning as a trough begins
to pivot in from the Canadian Prairies. Aloft, a shortwave is
moving across southern Manitoba instigating some showers and
storms with a southeast trajectory. Elsewhere, across the
Northland the clearing skies and light winds has lead to some
areas of fog.

Today:

The aforementioned shortwave will continue its dive southeast
through the morning hours spreading showers and a few storms across
northern MN. As we head towards the afternoon hours we will see the
potential for storms increase across the region. Diurnal trends
will lead to some modest instability over the region with a few
models suggesting around 1000 J/kg of MLCAPE. Shear is the main
limiting factor preventing things from becoming more widespread as
values are closer to 20-25 kts. This is still enough to warrant
some concern for severe storms with damaging winds and hail
upwards of quarters being the primary threat. SPC has chipped away
a bit at the severe outlook with the marginal risk highlighted
from the Brainerd Lakes Region through the Twin Ports and into NW
WI. The CAMs showcase a variety of scenarios for today but the
general picture has the best chance for storms forming along the
surface trough as it rotates through the marginal risk zone.
Expect this activity to wane as we head into the evening hours and
instability quickly diminishes.

Sunday:

We will maintain northwesterly flow aloft for Sunday with diurnally
driven showers possible. The severe weather parameters are actually
a reverse for Sunday with plenty of shear but instability now on the
low side. Subsidence from surface high pressure should limit
convective development. A few isolated storms will still be
possible. One caveat to watch out for on this particular day will be
a small jet streak that a few of the 00Z deterministic models are
spitting out. This feature could produce some increased divergence
aloft depending on its positioning and timing. This would lend
itself to some increased storm coverage for Sunday as well as
some stronger cells.

Work Week and Heat:

As we head into next week one of the main talking points will be the
increase in temperatures. Increased heights over the Southern
Rockies will lead to strong ridging over central CONUS for a few
days. 850mb temperatures are expected to climb towards the 90th
and 95th percentile of climatology. Monday will start off with
highs climbing into the 80s. Each day thereafter will feature an
increase in heat. with highs in the mid 80s and low 90s by
Wednesday and Thursday. Relief is expected to arrive late in the
week as cooler air sinks south from Canada. However, details on
timing still remain highly contested among ensemble guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat Jul 22 2023

Showers and thunderstorms have been moving across the region this
morning and are expected to continue through the afternoon.
Conditions will primarily be VFR today, with the exception being
within the cores of the heaviest showers and storms. Strong to
severe thunderstorms will be possible this afternoon in DLH and HYR.
The primary hazard will be strong wind gusts up to 60 mph, with
large hail up to 1" in diameter being a secondary hazard. Following
the precip this evening, fog development will be possible tonight
into early Sunday morning. Current confidence is only high enough
for IFR fog in HIB and HYR. However, if model trends persist,
additional terminals may need to be added and visibility may need to
be lowered further. Expect VFR conditions tomorrow morning following
any potential fog.

&&

.MARINE...
Issued at 358 AM CDT Sat Jul 22 2023

Southwest winds around 5-10 knots are streaming across the Lake with
some patchy areas of fog this morning. Fog is expected to
disperse shortly after sunrise and winds will turn to out of the
northwest in the afternoon. There is also a chance for some
showers and storms today across the Lake. Winds will continue to
maintain a westerly component through the weekend with additional
chances for showers and thunderstorms on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  79  57  81  58 /  50  10  20  20
INL  78  54  77  55 /  60  10  20  20
BRD  83  57  85  59 /  40  10  10  30
HYR  82  54  83  57 /  50  40  10  20
ASX  83  57  82  58 /  30  30  10  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Britt
AVIATION...Unruh
MARINE...Britt
Hazardous weather outlook, Jul 22, 10:18 AM CST, 2 hours 22 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Duluth MN
1118 AM CDT Sat Jul 22 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231630-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1118 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of strong thunderstorms today through this
evening. A few severe thunderstorms are possible. The storms will
be capable of dime to half-dollar size hail, wind gusts of 40 to
60 mph, torrential rain which may lead to localized minor
flooding, and frequent cloud-to-ground lightning. The storms are
expected to weaken tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be several chances of isolated to scattered
thunderstorms next week. A few may be strong.

Very warm temperatures are forecast Wednesday and Thursday. Heat
indices between 95 and 105 are possible both days generally south
of a line from Cass Lake, MN to Grand Rapids to Cloquet to
Hayward, WI. Heat Advisories may eventually be needed for some of
these areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters are encouraged to report hail of any size and
rainfall amounts to the National Weather Service.

LSZ121-140>148-150-231630-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1118 AM CDT Sat Jul 22 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are forecast today and this
evening. Some of the storms will be strong to severe. Wind gusts
of 25 to 40 knots, hail of dime to quarter size, torrential
rainfall which will reduce visibility to less than 1 mile, and
frequent cloud-to-water lightning are expected with the storms.
The most likely area for severe storms is over the southwest

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are several chances of isolated to scattered thunderstorms
throughout next week.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, Jul 22, 9:55 AM CST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Duluth MN
1055 AM CDT Sat Jul 22 2023

MNZ012-019-221630-
Northern Cook/Northern Lake MN-Central St. Louis MN-
1055 AM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL ST.
LOUIS AND WEST CENTRAL LAKE COUNTIES THROUGH 1130 AM CDT...

At 1055 AM CDT, Doppler radar was tracking a strong thunderstorm near
Babbitt, or 17 miles southwest of Ely, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Babbitt around 1115 AM CDT.

Other locations impacted by this storm include Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4764 9216 4777 9212 4774 9160 4750 9169
TIME...MOT...LOC 1555Z 282DEG 25KT 4768 9202

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Huyck
Special weather statement, Jul 22, 10:32 AM CST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Duluth MN
1132 AM CDT Sat Jul 22 2023

MNZ012-020-221700-
Northern Cook/Northern Lake MN-Southern Lake/North Shore MN-
1132 AM CDT Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL LAKE COUNTY
THROUGH NOON CDT...

At 1131 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Birch Lake, to 12 miles west
of Isabella, to 9 miles northwest of Whyte, moving east-southeast at
35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Isabella around 1155 AM CDT.
  Dumbbell Lake around 1200 PM CDT.

Other locations impacted by these storms include Murphy City and
Greenwood Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4774 9126 4751 9118 4739 9137 4753 9179
      4774 9180 4781 9178
TIME...MOT...LOC 1631Z 289DEG 29KT 4775 9167 4762 9162 4755 9171

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Huyck
Special weather statement, Jul 22, 11:01 AM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
1201 PM CDT Sat Jul 22 2023

MNZ012-020-221730-
Northern Cook/Northern Lake MN-Southern Lake/North Shore MN-
1201 PM CDT Sat Jul 22 2023

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL LAKE COUNTY
THROUGH 1230 PM CDT...

At 1200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Forest Center, to near
Isabella, to 7 miles northeast of Whyte, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Isabella around 1210 PM CDT.
  Dumbbell Lake around 1220 PM CDT.
  Clear Lake and Finland around 1230 PM CDT.

Other locations impacted by these storms include Murphy City, Wilson
Lake, Silver Island Lake and Perent Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

These storms may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4780 9105 4761 9108 4738 9126 4754 9160
      4765 9152 4776 9151
TIME...MOT...LOC 1700Z 278DEG 23KT 4773 9142 4765 9143 4755 9150

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Huyck
Special weather statement, Jul 22, 11:44 AM CST, 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
1244 PM CDT Sat Jul 22 2023

MNZ010-018-221815-
Koochiching MN-North Itasca MN-
1244 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ITASCA
AND SOUTHEASTERN KOOCHICHING COUNTIES THROUGH 115 PM CDT...

At 1244 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Effie, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Itasca and southeastern Koochiching Counties, including the following
locations... Bois Forte Band Deer Creek Area, Craigville and Bois
Forte Band Nett Lake Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4799 9382 4815 9368 4800 9322 4777 9344
TIME...MOT...LOC 1744Z 302DEG 20KT 4802 9362

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Huyck
Special weather statement, Jul 22, 12:08 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Duluth MN
108 PM CDT Sat Jul 22 2023

MNZ010-018-221845-
Koochiching MN-North Itasca MN-
108 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ITASCA
AND SOUTH CENTRAL KOOCHICHING COUNTIES THROUGH 145 PM CDT...

At 108 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Effie, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Itasca and south central Koochiching Counties, including the
following locations... Bois Forte Band Deer Creek Area and
Craigville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

This storm may intensify. Monitor local NOAA Weather Radio,
commercial radio, or television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4795 9373 4804 9360 4791 9329 4775 9348
TIME...MOT...LOC 1808Z 308DEG 16KT 4795 9360

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Huyck
Special weather statement, Jul 22, 12:39 PM CST, 1 minute before
Special Weather Statement
National Weather Service Duluth MN
139 PM CDT Sat Jul 22 2023

WIZ008-221915-
Sawyer WI-
139 PM CDT Sat Jul 22 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SAWYER
COUNTY THROUGH 215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Couderay, or 16 miles southwest of Chippewa Flowage West, moving east
at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
  Couderay, Exeland and Radisson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

&&

LAT...LON 4565 9152 4579 9151 4588 9114 4564 9108
      4564 9132
TIME...MOT...LOC 1838Z 259DEG 12KT 4572 9139

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Levens

The radar

The Duluth radar (KDLH), 95 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Lake

When
July 22, 12:40 PM CST to 12:42 PM CST
Where
Lake County, 0.69 mi S of Higen City
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
47.340, -91.200

Hail, Itasca

When
July 22, 2:31 PM CST to 2:33 PM CST
Where
Itasca County, 2.79 mi NE of Marcell
Measured
1.5 in hail
Reported by
Public
Coordinates
47.630, -93.660

Hail, Itasca

When
July 22, 2:39 PM CST to 2:41 PM CST
Where
Itasca County, 0.47 mi E of Marcell
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
47.600, -93.690

Hail, Itasca

When
July 22, 2:50 PM CST to 2:52 PM CST
Where
Itasca County, 5.59 mi E of Marcell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.600, -93.580

Hail, Itasca

When
July 22, 3:25 PM CST to 3:27 PM CST
Where
Itasca County, 6.41 mi NE of Cohasset Pnchrry Arp
Measured
1 in hail
Reported by
Public
Coordinates
47.400, -93.590

Hail, Itasca

When
July 22, 3:29 PM CST to 3:31 PM CST
Where
Itasca County, 8.61 mi SSE of Marcell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.480, -93.650

Hail, Itasca

When
July 22, 4:03 PM CST to 4:05 PM CST
Where
Itasca County, 3.34 mi SW of (Gpz)grand Rapids Ar
Measured
1 in hail
Reported by
Public
Coordinates
47.160, -93.560

Hail, Itasca

When
July 22, 4:04 PM CST to 4:06 PM CST
Where
Itasca County, 3.93 mi SSW of (Gpz)grand Rapids Ar
Measured
1.25 in hail
Reported by
Public
Coordinates
47.150, -93.560

Hail, Itasca

When
July 22, 4:05 PM CST to 4:07 PM CST
Where
Itasca County, 4.17 mi S of (Gpz)grand Rapids Ar
Measured
1 in hail
Reported by
Public
Coordinates
47.140, -93.510

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118792, 1118789, 1118791, 1118798, 1118793, 1118794, 1118797, 1118796, 1118799.